Tags

Type your tag names separated by a space and hit enter

Bisphosphonate-induced hypocalcemia: report of 3 cases and review of literature.
Endocr Pract 2006 Jan-Feb; 12(1):48-53EP

Abstract

OBJECTIVE

To report 3 cases of bisphosphonate-induced hypocalcemia and review the relevant literature.

METHODS

We present the clinical and laboratory findings in 3 cases of bisphosphonate-induced hypocalcemia, and discuss the pathophysiologic mechanisms and the pertinent literature.

RESULTS

In our first patient (case 1), symptomatic hypocalcemia developed after intravenous administration of pamidronate for management of multiple myeloma. He had vitamin D insufficiency and impaired renal function at the time of pamidronate therapy. Our second patient (case 2) presented with symptomatic hypocalcemia 12 weeks after initiation of alendronate therapy for osteoporosis. Her serum 25-hydroxyvitamin D level was low (3 ng/mL), attributable to a combination of poor vitamin D intake, limited exposure to sunlight, use of phenytoin, and previous intestinal resections. In our third patient (case 3), hypocalcemia developed on 2 different occasions, each episode occurring after intravenous administration of pamidronate for hypercalcemia of malignancy. All 3 patients had underlying conditions that impaired the homeostatic response to bisphosphonates and contributed to the severe hypocalcemia. Review of published reports on symptomatic bisphosphonate-induced hypocalcemia disclosed that hypocalcemia develops in patients with unrecognized hypoparathyroidism, impaired renal function, or vitamin D deficiency. Overall, the rate of the development of hypocalcemia was related to the potency of the bisphosphonate administered.

CONCLUSION

The increasing use of bisphosphonates and the introduction of more potent agents impose a considerable risk for bisphosphonate-induced hypocalcemia in a substantial number of patients. Greater awareness of this complication, a better understanding of the underlying mechanisms, and proper assessment of patients in whom bisphosphonate therapy is contemplated should reduce the frequency of occurrence of this potentially life-threatening complication.

Authors+Show Affiliations

Charles and Jane Pak Center for Mineral Metabolism and Clinical Research, University of Texas Southwestern Medical Center at Dallas, Dallas, Texas 75390-8885, USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Review

Language

eng

PubMed ID

16524863

Citation

Maalouf, Naim M., et al. "Bisphosphonate-induced Hypocalcemia: Report of 3 Cases and Review of Literature." Endocrine Practice : Official Journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists, vol. 12, no. 1, 2006, pp. 48-53.
Maalouf NM, Heller HJ, Odvina CV, et al. Bisphosphonate-induced hypocalcemia: report of 3 cases and review of literature. Endocr Pract. 2006;12(1):48-53.
Maalouf, N. M., Heller, H. J., Odvina, C. V., Kim, P. J., & Sakhaee, K. (2006). Bisphosphonate-induced hypocalcemia: report of 3 cases and review of literature. Endocrine Practice : Official Journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists, 12(1), pp. 48-53.
Maalouf NM, et al. Bisphosphonate-induced Hypocalcemia: Report of 3 Cases and Review of Literature. Endocr Pract. 2006;12(1):48-53. PubMed PMID: 16524863.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Bisphosphonate-induced hypocalcemia: report of 3 cases and review of literature. AU - Maalouf,Naim M, AU - Heller,Howard J, AU - Odvina,Clarita V, AU - Kim,Peter J, AU - Sakhaee,Khashayar, PY - 2006/3/10/pubmed PY - 2006/5/27/medline PY - 2006/3/10/entrez SP - 48 EP - 53 JF - Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists JO - Endocr Pract VL - 12 IS - 1 N2 - OBJECTIVE: To report 3 cases of bisphosphonate-induced hypocalcemia and review the relevant literature. METHODS: We present the clinical and laboratory findings in 3 cases of bisphosphonate-induced hypocalcemia, and discuss the pathophysiologic mechanisms and the pertinent literature. RESULTS: In our first patient (case 1), symptomatic hypocalcemia developed after intravenous administration of pamidronate for management of multiple myeloma. He had vitamin D insufficiency and impaired renal function at the time of pamidronate therapy. Our second patient (case 2) presented with symptomatic hypocalcemia 12 weeks after initiation of alendronate therapy for osteoporosis. Her serum 25-hydroxyvitamin D level was low (3 ng/mL), attributable to a combination of poor vitamin D intake, limited exposure to sunlight, use of phenytoin, and previous intestinal resections. In our third patient (case 3), hypocalcemia developed on 2 different occasions, each episode occurring after intravenous administration of pamidronate for hypercalcemia of malignancy. All 3 patients had underlying conditions that impaired the homeostatic response to bisphosphonates and contributed to the severe hypocalcemia. Review of published reports on symptomatic bisphosphonate-induced hypocalcemia disclosed that hypocalcemia develops in patients with unrecognized hypoparathyroidism, impaired renal function, or vitamin D deficiency. Overall, the rate of the development of hypocalcemia was related to the potency of the bisphosphonate administered. CONCLUSION: The increasing use of bisphosphonates and the introduction of more potent agents impose a considerable risk for bisphosphonate-induced hypocalcemia in a substantial number of patients. Greater awareness of this complication, a better understanding of the underlying mechanisms, and proper assessment of patients in whom bisphosphonate therapy is contemplated should reduce the frequency of occurrence of this potentially life-threatening complication. SN - 1530-891X UR - https://www.unboundmedicine.com/medline/citation/16524863/full_citation L2 - http://journals.aace.com/doi/10.4158/EP.12.1.48?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -